Alert archive / Indiana / Severe Thunderstorm Warnings in 2009
Severe Thunderstorm Warning 2, NWS Indianapolis, IN
NWS Indianapolis, IN issued this severe thunderstorm warning at Mar 7, 2009, 7:45 PM EST for Howard County, Indiana. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Mar 7, 2009, 7:45 PM EST (00:45 UTC)
- Expired
- Mar 7, 2009, 8:11 PM EST
- In force
- 26 min
- Issued by
- NWS Indianapolis, IN
- Area
- Storm-based polygon
County Howard County, IN
The radar
The Indianapolis radar (KIND), 93 km from the middle of the area, began a volume at 00:47 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Lincoln, IL (KILX), launched 00:00Z, 0.8 hours before the alert went out and 220 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 155 J/kg
- Mixed-layer CIN
- -34 J/kg
- Mixed-layer LCL
- 602 m above ground
- 0-6 km bulk shear
- 74 kt
- 0-1 km storm-relative helicity
- 222 m²/s²
- 0-3 km storm-relative helicity
- 267 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.1
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KIND 080045
SVRIND
INC067-080130-
/O.NEW.KIND.SV.W.0002.090308T0045Z-090308T0130Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
745 PM EST SAT MAR 7 2009
THE NATIONAL WEATHER SERVICE IN INDIANAPOLIS HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHERN HOWARD COUNTY IN CENTRAL INDIANA...
THIS INCLUDES THE CITY OF KOKOMO...
* UNTIL 830 PM EST
* AT 743 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL. THIS
STORM WAS LOCATED 8 MILES WEST OF GALVESTON...OR 12 MILES WEST OF
KOKOMO...AND MOVING EAST AT 55 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
GALVESTON BY 750 PM EST...
KOKOMO BY 755 PM EST...
WAWPECONG BY 800 PM EST...
LAT...LON 4058 8588 4050 8587 4049 8597 4045 8636
4058 8637
TIME...MOT...LOC 0045Z 256DEG 50KT 4054 8630
$$2 follow-up statements
000
WWUS53 KIND 080101
SVSIND
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
801 PM EST SAT MAR 7 2009
INC067-080130-
/O.CON.KIND.SV.W.0002.000000T0000Z-090308T0130Z/
HOWARD-
801 PM EST SAT MAR 7 2009
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 830 PM EST
FOR NORTHEASTERN HOWARD COUNTY...
AT 757 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL.
THIS STORM WAS LOCATED NEAR WAWPECONG...OR 7 MILES NORTHEAST OF
KOKOMO...MOVING EAST AT 55 MPH.
LAT...LON 4058 8588 4050 8587 4049 8597 4047 8619
4058 8617
TIME...MOT...LOC 0101Z 256DEG 50KT 4058 8600
$$000
WWUS53 KIND 080111
SVSIND
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
811 PM EST SAT MAR 7 2009
INC067-080121-
/O.CAN.KIND.SV.W.0002.000000T0000Z-090308T0130Z/
HOWARD-
811 PM EST SAT MAR 7 2009
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN HOWARD COUNTY IS
CANCELLED...
LAT...LON 4058 8588 4050 8587 4049 8597 4047 8619
4058 8617
TIME...MOT...LOC 0111Z 256DEG 50KT 4063 8584
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Indianapolis, IN wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 7, 6:24 PM EST, 1 hour 21 minutes earlier.
Area forecast discussion, Mar 7, 6:24 PM EST, 1 hour 21 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE INDIANAPOLIS IN 624 PM EST SAT MAR 7 2009 .AVIATION...DISCUSSION FOR 0Z TAFS. FNT CURRENTLY LOCATED AROUND KLAF WILL SINK SOUTH A BIT AS WAVE MOVES ALONG IT TO STALL OUT SOMEWHERE BETWEEN KLAF AND KIND TONIGHT. THIS WILL CAUSE CONDS TO DROP SIGNIFICANTLY WITH THE WORST CONDITIONS SHOWING UP AT KLAF FOR THE LONGEST TIME. EXPECTING TSRA CURRENTLY JUST WEST OF KLAF TO FINALLY SHOW UP THERE BY AROUND 1Z AND COULD SEE CONVECTIVE CELLS MOVING THRU THERE UNTIL 3Z OR SO. THE SOUTHERN END OF THE RAIN AREA CURRENTLY OVR IL IS NOT PRODUCING ANY LIGHTNING SO AT THIS TIME WILL INCLUDE A VCTS FOR THE OTHER SITES BUT WILL LEAVE TSRA OUT. CIGS AT KLAF WILL DROP AS FNT HEADS FURTHER SOUTH AND SHUD BE LIFR BY 12Z. EXPECTING IFR AT KHUF AND KIND AROUND THE SAME TIME AS FNT SHUD BE HOVERING NR. HEAVIEST RAIN LOOKS LIKE IT WILL BE CENTERED AROUND 12Z BASED ON BEST LIFT. EXPECTING TO SEE SOME THUNDERSTORMS TOMORROW BEFORE/CONCURRENT WITH COLD FROPA BUT TOO LARGE UNCERTAINTY ON TIMING TO INCLUDE AT THIS ISSUANCE SO WL CARRY A CB UNTIL FROPA. && .PREV DISCUSSION... THE MAIN CHALLENGE TO THE FCST CONTINUES TO BE TIMING...CVRG OF TRWS ACRS THE FA THROUGH THE WEEKEND ALONG WITH TEMPS. HEAVY RAIN A CONCERN MAINLY ACRS OUR FAR NRN COUNTIES TNGT...WHILE SEVERE STORMS WL ALSO BE A CONCERN ESPECIALLY SUNDAY AFTERNOON AND EVE. EARLY AFTERNOON SFC ANALYSIS HAD A QUASI-STNRY FNT FM JUST N OF A FWA-SPI LINE WITH THE MAIN ASSOCIATED SFC LOW NEAR THE OK PANHANDLE AND A DRY LINE EXTENDING FM THE LOW S ACRS WRN OK AND WRN TX. MEANWHILE...HIGH PRES HELD SWAY ACRS THE SERN CONUS. UA PATTERN FEATURED A PERSISTANT SERN RIDGE AND A TROF ACRS WRN CO WITH FAST SW FLOW ACRS THE OH AND TN VLYS AND GT LKS. THE 12Z NAM HAS NOW COME INTO BETTER AGREEMENT WITH THE GFS ON THE SPEED AND STRENGTH OF THE SW SFC LOW THAT WL BE KICKED NE BY THE WRN CO TROF AND MOVE ACRS THE LWR GT LKS LATE SUNDAY. THE KEY TO TNGTS FCST WL BE THE LOCATION OF THE QUASI-STNRY FNT AS THE BULK OF THE TRW ACIVITY HAS BEEN ELEVATED ALONG AND TO THE N OF THIS FNT. THE NAM HAS THE FNT OSCILATING S ACRS OUR NRN FA OVERNGT TNGT AND THEN LIFTING BACK N OF OUR CWA SUNDAY AFTERNOON IN RESPONSE TO THE NEWD MOVING SFC LOW. ASSOCIATED CD FNT THEN EXPECTED TO MOVE W-E ACRS THE FA LATE TOMORROW AFTERNOON THROUGH TOMORROW EVE WHICH COULD BRING SOME SVR STORMS TO CNTRL INDIANA. WL HIT OUR NRN TWO TIERS OF COUNTIES WITH CAT POPS TNGT BEING CLOSE TO THE QUASI-STNRY FNT AND TAPER TO ONLY CHC POPS FOR OUR SRN ZONES BASED ON PERSISTANCE. WL KEEP HEAVY RAIN MENTION IN OUR NRN TIER TNGT. FLOOD WATCH IS MARGINAL AFTER SEEING THIS MRNGS FFG VALUES...SO WL KEEP IT OUT. SHOULD BE A LULL IN THE PRECIP AFT 12Z SUN AS THE FNT IS EXPECTED TO LIFT N. HOWEVER...THAT SHOULD QUICKLY CHG DURING THE AFTERNOON ESP IF THERE ARE ANY BREAKS IN THE CLOUD COVER. SLGT RISK CURRENTLY GOING FOR DAY2 AND COULD EASILY BE REALIZED WITH ANY SFC BASED INSTABILITY AS THERE WL BE STG MAINLY DIRECTIONAL SHEAR WITH LOW LVL JET AROUND 55 KTS AND W-E 250 MB 130 KT JET ACRS SCNTRL INDIANA. SO...WL GO WITH OCCASIONAL POPS ALL ZONES ON SUNDAY WITH CD FNT MARCHING THROUGH. FINALLY...BASED ON FASTER NAM NOW IN LINE WITH THE PERSISTANT GFS...TOOK POPS OUT SUN NGT. NEXT CHC OF TRWS WL BE MON NGT INTO TUE NGT AHEAD OF ANOTHER LOW PRES SYS. EXTENDED LOOKS DRY AND COOLER AS COOL CANDIAN HIGH PRES BUILDS IN. MOS TEMPS ARE PRETTY CLOSE TNGT THROUGH SUN NGT AND APPEAR REASONABLE...BUT WL MAKE A TWEEK OR TWO HERE AND THERE BASED ON EXPECTED FRONTAL POSITION MAINLY. && .IND WATCHES/WARNINGS/ADVISORIES... NONE. && AVIATION...CP PUBLIC...MK
Hazardous weather outlook, Mar 7, 1:14 PM EST, 6 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE INDIANAPOLIS IN 114 PM EST SAT MAR 7 2009 INZ021-030-031-036>042-044>049-052>057-061>065-068>072-081815- CARROLL-CLINTON-HOWARD-MONTGOMERY-BOONE-TIPTON-HAMILTON-MADISON- DELAWARE-RANDOLPH-PARKE-PUTNAM-HENDRICKS-MARION-HANCOCK-HENRY- CLAY-OWEN-MORGAN-JOHNSON-SHELBY-RUSH-GREENE-MONROE-BROWN- BARTHOLOMEW-DECATUR-DAVIESS-MARTIN-LAWRENCE-JACKSON-JENNINGS- 114 PM EST SAT MAR 7 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA. .DAY ONE...THIS AFTERNOON AND TONIGHT. ISOLATED THUNDERSTORMS WILL BE POSSIBLE LATE THIS AFTERNOON AND INTO TONIGHT. THE THREAT OF THUNDERSTORMS WILL BE GREATEST AFTER 9 PM THIS EVENING AS A SLOW MOVING FRONT APPROACHES FROM THE NORTH. ISOLATED SEVERE THUNDERSTORMS ARE POSSIBLE WITH LARGE HAIL THE PRIMARY THREAT. CLOUD TO GROUND LIGHTNING WILL BE A HAZARD ACCOMPANYING ALL STORMS. HEAVY RAINFALL WILL ALSO BE POSSIBLE LATE TONIGHT AND COULD CAUSE LOCALIZED FLOODING. WINDS WILL GUST TO AROUND 35 MPH THIS AFTERNOON AND THIS EVENING AND DIMINISH AFTER SUNSET. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS ALL OF CENTRAL INDIANA ON SUNDAY. DAMAGING WINDS...LARGE HAIL...AND ISOLATED TORNADOES WILL BE POSSIBLE WITH THE THREAT DIMINISHING BY SUNDAY EVENING. IN ADDITION TO THE SEVERE THREAT...CLOUD TO GROUND LIGHTNING AND HEAVY RAINFALL WILL ACCOMPANY THESE THUNDERSTORMS. OUTSIDE OF THE STORMS...WINDS WILL GUST TO 35 MPH. MORE STORMS ARE POSSIBLE ON TUESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NECESSARY ON SUNDAY. && MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL LOWERCASE) INZ028-029-035-043-051-060-067-081815- WARREN-TIPPECANOE-FOUNTAIN-VERMILLION-VIGO-SULLIVAN-KNOX- 114 PM EST SAT MAR 7 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA. .DAY ONE...THIS AFTERNOON AND TONIGHT. ISOLATED THUNDERSTORMS WILL BE POSSIBLE LATE THIS AFTERNOON AND OVERNIGHT TONIGHT. THE THREAT OF THUNDERSTORMS WILL BE GREATEST AFTER 9 PM THIS EVENING AS A SLOW MOVING FRONT APPROACHES FROM THE NORTH. ISOLATED SEVERE THUNDERSTORMS ARE POSSIBLE WITH LARGE HAIL THE PRIMARY THREAT. CLOUD TO GROUND LIGHTNING WILL BE A HAZARD ACCOMPANYING ALL STORMS. HEAVY RAINFALL WILL ALSO BE POSSIBLE LATE TONIGHT AND COULD CAUSE LOCALIZED FLOODING. WINDS WILL GUST TO AROUND 35 MPH THIS AFTERNOON AND THIS EVENING AND DIMINISH AFTER SUNSET. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS ALL OF CENTRAL INDIANA ON SUNDAY. DAMAGING WINDS...LARGE HAIL...AND ISOLATED TORNADOES WILL BE POSSIBLE WITH THE THREAT DIMINISHING BY SUNDAY EVENING. IN ADDITION TO THE SEVERE THREAT...CLOUD TO GROUND LIGHTNING AND HEAVY RAINFALL WILL ACCOMPANY THESE THUNDERSTORMS. OUTSIDE OF THE STORMS...WINDS WILL GUST TO 35 MPH. THE WABASH RIVER IS EXPECTED TO BECOME FLOODED AFTER TUESDAY OF THIS WEEK. SEE THE LATEST HYDROLOGIC STATEMENT FOR ADDITIONAL DETAILS. MORE THUNDERSTORMS ARE POSSIBLE ON TUESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NECESSARY ON SUNDAY. && MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL LOWERCASE) JOHNSON
The office that day
Everything else NWS Indianapolis, IN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 7, 9:53 PM EST | Flood Watch | IND | Carroll, Clinton, Fountain, Howard, Tippecanoe, Tipton and 1 more | 13 hr |
| Mar 8, 5:13 AM EDT | Wind Advisory | IND | Bartholomew, Boone, Brown, Carroll, Clay, Clinton and 33 more | 23 hr |
| Mar 8, 2:25 PM EDT | Severe Thunderstorm Warning | IND | Daviess, Knox | 50 min |
| Mar 8, 2:55 PM EDT | Tornado Warning | IND | Greene, Knox, Sullivan | 30 min |
| Mar 8, 3:01 PM EDT | Severe Thunderstorm Warning | IND | Daviess, Greene, Lawrence, Martin | 44 min |
| Mar 8, 3:24 PM EDT | Tornado Warning | IND | Daviess, Greene, Martin | 19 min |
| Mar 8, 3:37 PM EDT | Tornado Warning | IND | Jackson, Lawrence | 38 min |
| Mar 8, 3:43 PM EDT | Severe Thunderstorm Warning | IND | Carroll, Clinton, Tippecanoe | 47 min |
| Mar 8, 3:54 PM EDT | Severe Thunderstorm Warning | IND | Bartholomew, Brown, Jackson, Lawrence, Monroe | 36 min |
| Mar 8, 4:11 PM EDT | Tornado Warning | IND | Bartholomew, Decatur, Jackson, Jennings | 34 min |
| Mar 8, 4:22 PM EDT | Severe Thunderstorm Warning | IND | Clinton, Howard, Tipton | 53 min |
| Mar 8, 4:23 PM EDT | Severe Thunderstorm Warning | IND | Daviess, Lawrence, Martin | 23 min |
| Mar 8, 5:24 PM EDT | Severe Thunderstorm Warning | IND | Jennings | 23 min |
| Mar 8, 5:44 PM EDT | River Flood Warning | IND | Carroll, Tippecanoe, White | 38 hr |
Nearby
Severe Thunderstorm Warnings in Indiana, 2009Every severe thunderstorm warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.